3 Ways Your Medicines Can Hurt Your Ears
If you wear hearing aids, are hard of hearing, or suffer from frequent ear infections, you may need to monitor the side effects of your medications. Both over-the-counter and prescription medications can lead to adverse reactions of the inner, middle, and outer ear, and may even lead to hearing deficits. Here are three medications that can hurt your ears:
If you only take aspirin on an occasional basis, you probably will not suffer any problems with your ears. If, however, your doctor has recommended that you take a daily aspirin to reduce your risk for a heart attack or stroke, or if you take large doses to help relieve the pain and inflammation of arthritis, you may be at risk.
Long-term or large doses of aspirin can lead to a condition known as ototoxicity, which means toxic to the ears. Symptoms of ototoxicity include tinnitus, or ringing in the ears, hearing loss, and sometimes, vertigo. While symptoms of ototoxicity often resolve after you stop taking aspirin, they may be permanent.
Although antihistamines are commonly used to treat fluid in the ear, they can cause discomfort inside the canal. Antihistamines can cause dry skin, including the skin of the middle and outer ear. While these medications are often prescribed to quell itchiness, they can actually exacerbate the problem.
If you take antihistamines and notice that your ears feel itchy or irritated, apply a moisturizing lotion to the affected areas. It is important that you don't scratch your ears vigorously because this may abrade the skin, raising the risk of infection. Also, if you wear hearing aids, don't use them until the skin inside your ears is completely healed.
Decongestants are often used to unblock the ear tubes in those with infections or allergies or to help equalize ear pressure when in an airplane. While decongestants can help resolve muffled hearing and pressure, they may cause your ears to pop, which can cause severe and sudden pain.
If you experience pain after taking a decongestant, see your doctor. While this phenomenon may be normal, intense ear pain may indicate the presence of a ruptured eardrum. If your pain is associated with drainage or bleeding, see your doctor as soon as possible.
If you take any of the above medications and notice any problems with your ears, see your physician right away. When medication-related ear problems are recognized and addressed promptly, you will be less likely to experience complications such as infection, ruptured ear drum, tinnitus, or hearing loss. Contact a company like Hearing Specialists of DuPage for more information and assistance.